Paroxysmal migraine associated with vancomycin administration: A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms
Related Experiment Video
Updated: Jan 22, 2026

Investigating Migraine-Like Behavior Using Light Aversion in Mice
Published on: August 11, 2021
Jingjing Luo1, Xinan Wu1, Liuyi Ming2
1Department of Clinical Pharmacy, Hefei BOE Hospital, Hefei, China.
Background:
Vancomycin is a core drug for the treatment of methicillin-resistant Staphylococcus aureus, but its neurologic adverse effects are rarely reported. This case is the first to report a possible association between intravenous vancomycin and episodic migraine. Rapid identification of drug-induced migraine can avoid unnecessary invasive testing and medication delays and has direct clinical value.
Objective:
To report and document a case of episodic migraine that was highly correlated with the timing of intravenous vancomycin administration, assessing causality and its general clinical significance.
Methods:
This narrative case report is accompanied by an assessment of drug causality and supplemented by a review of pharmacovigilance databases. A systematic search using keywords was conducted. Inclusion criteria included case, cohort, or pharmacovigilance data related to headache/migraine use with glycopeptide drugs. Primary headaches unrelated to the drug were excluded.
Case:
A 54-year-old woman was admitted to the hospital with traumatic injuries resulting in bilateral lower extremity pain and a 1-hour bleeding episode on the left leg. The injuries included multiple fractures and traumatic injuries, and a postoperative wound infection developed.
Results:
Based on wound culture results, the patient was treated with intravenous vancomycin. During intravenous vancomycin treatment, the patient developed episodic migraines, and a causal relationship to vancomycin was confirmed using the Naranjo score. After discontinuation of vancomycin, the patient's episodic migraines gradually resolved. The patient's episodic migraines resolved completely within 3 days, and the same symptoms did not recur during subsequent treatment. The patient remained headache-free for 3 months after discharge.
Conclusion:
Pharmacovigilance data indicate that headaches associated with intravenous administration are rare but do occur with glycopeptide drugs. This review suggests that vancomycin may induce episodic migraines, a rare adverse effect that should be included in the differential diagnosis of acute headaches associated with intravenous glycopeptide drugs. Pharmacovigilance combined with therapeutic drug monitoring may serve as a low-cost, reproducible clinical identification tool. This case suggests a possible association between vancomycin and episodic migraines but does not directly prove causation, and further research is needed.
Insights
This case report suggests intravenous vancomycin may trigger episodic migraines in patients. Promptly identifying this drug-induced migraine can prevent delays in treatment and unnecessary tests.
Area of Science:
- Neurology
- Pharmacology
- Infectious Diseases
Background:
- Vancomycin is crucial for treating methicillin-resistant Staphylococcus aureus.
- Neurologic adverse effects of vancomycin are uncommon.
- This report details a potential link between vancomycin and episodic migraine.
Purpose of the Study:
- To document a case of episodic migraine correlated with vancomycin administration.
- To assess the causality and clinical significance of this association.
Main Methods:
- A narrative case report with causality assessment using the Naranjo score.
- Review of pharmacovigilance databases for glycopeptide drugs and headaches.
- Systematic literature search with specific inclusion criteria.
Main Results:
- A patient receiving intravenous vancomycin developed episodic migraines.
- The Naranjo score confirmed a causal relationship between vancomycin and migraines.
- Migraine symptoms resolved within 3 days of vancomycin discontinuation and did not recur.
Conclusions:
- Headaches are a rare but documented adverse effect of intravenous glycopeptide drugs.
- Vancomycin may induce episodic migraines, a rare side effect to consider in differential diagnoses.
- Pharmacovigilance and therapeutic drug monitoring can aid in identifying such adverse effects.
Related Concept Videos
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Review and Preview
Percentiles are a type of fractile that partition data into...
Review and Preview
Data Reporting and Recording
Types of Reports I: Hands-off Report
Following are the key components and categories of hand-off reports:
Purpose and Process:
Types of Reports II: Incident or Occurrence Report
Purposes:
In the healthcare industry, reports play a crucial role in documenting incidents within an agency. The primary objective of these reports is to ensure patient safety, uphold the...

